My antidepressent is increasing my suicidal feelings. Anyone similair experience?

Discussion in 'Suicidal Thoughts and Feelings' started by ryanglander, Feb 14, 2009.

Thread Status:
Not open for further replies.
  1. ryanglander

    ryanglander Well-Known Member

    Hi,
    I am in no danger and just wanted to share information to other people to help educate them and learn from my (current / right now) experience.

    Yesterday I was prescribed Pristiq, its a new version of effexor and was unable to sleep last night. I woke up with terrible emotions, not crying, not anxios just an unhappy state that is so incredibly indescribable. I never felt that way until I took this drug, and again today I feel bad however a little better.

    Why am I still taking the antidepressent if it increases my suicidal feelings? I read that the suicidal feelings are a side affect for young adults 18-24 (I'm 19) and after two weeks like other side affects (insomia) the suicidal feelings will go away.

    Had I not mentally prepared for this I might have gotten up in the middle of the night and killed myself, and I vowed not to take it last night, however when I felt better this morning I wanted to try the two weeks as long as I don't have another episode.

    When taking a new drug like an anti-depressent be careful especially for the first few weeks. If you feel suicidal at the onset of taking a drug chances are all you have to do is stop taking the drug and you will get better. Learn from my experience, drugs can increase suicidal feelings, this was no coincidence.

    I read a lot about people taking antidepressents on this board and think that anyone sharing your experiences side affects, anything, will help those whom have not yet tried drugs.
     
  2. aoeu

    aoeu Well-Known Member

    Yeah. After I'd gone off my antidepressants for a couple months [to try and finish it], when I started up again... I was fucking terrified. I almost did it. It was very fucking scary. So close... Be safe.
     
  3. ~Claire

    ~Claire Well-Known Member

    Hi Ryan,

    Sorry to hear you have had a bad experience with your meds. All anti depressants now carry a standard warning about the increased risk of suicidal behaviour in the 1st few weeks of taking a new medication. I think this is due to the fact that when your mood lifts with an anti depressant then you may have the energy or motivation to kill yourself that wasn't necessarily there before. Good for you, for not acting on your feelings though, it must have been scary & a distressing experience all the same :hug:.

    I was on Efexor recently & although I enjoyed the benefit of it I too was also more suicidal with them. It got to the stage they took me off the Efexor & I took an OD 2 weeks.

    Most side effects do decrease within a few weeks as your body gets used to them. I am glad you are feeling better today, it really does take a few weeks for the benefit of anti depressants to become apparent but if you don't feel they are working then go back to your doc.

    Take care :hug:, Claire xx
     
  4. SweetSurrender

    SweetSurrender Well-Known Member

    I'm all for education, i don't think anyone should take anything if they aren't fully aware of what it does and its side effects. So read the information on the leaflet inside the medicine box if nothing else! I think it is the drs job to make you doubly aware of any side effects/symptoms but they often dont. I was on effexor and never had any intensified suicidal feeling, i'm not aware of how exactly pristiq is different do i know it is not an exact comparison but it is important to know that everyone is affected in different ways.
    Personally i was very affected by sertraline, it made me really anxious and tense and my self harming went up ten fold. I don't want to scare people off anti-depressants because i do actually believe they can help but i think as with any medication you should be open and honest with your doctor and tell them about any suicidal feelings you may have. I don't think you should take yourself off any medication without doctor supervision but i would get an appt as soon as if you are feeling suicidal or if you feel actively suicidal get yourself to the emergency rooms. Usually you will be well monitored when you start to take ADs (or at least you should be!), but doctors can only help as much as you let them.

    So i agree, educate yourselves, be aware of the side effects of the medication you take, talk honestly and openly with your doctor (however hard that may be - i'm not the poster girl for this one!), and be vigilant with taking any medication you are perscribed as it is perscribed.
     
Thread Status:
Not open for further replies.